Iowa, 2013

Damaging Wind in Iowa, May 18, 2013

May 18, 2013 · NWS OAX · 1 event in 1 county or zone

Moderately unstable conditions developed over eastern Nebraska during the afternoon and evening of May 18th as temperatures warmed into the 80s and dew point temperatures reached the mid to upper 60s. As an upper level trough approached from the Rockies, thunderstorms developed in western Nebraska and western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Moderately unstable conditions developed over eastern Nebraska during the afternoon and evening of May 18th as temperatures warmed into the 80s and dew point temperatures reached the mid to upper 60s. As an upper level trough approached from the Rockies, thunderstorms developed in western Nebraska and western Kansas. These storms moved east across eastern Nebraska and western Iowa and produced isolated areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 18, 11:32 PM CST, 10 minutes earlier.

Area forecast discussion, May 18, 11:32 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 AM CDT SUN MAY 19 2013

.AVIATION...
06Z TAFS FOR KFOK...KOMA AND KLNK.

ALTHOUGH THUNDERSTORM CHANCES LINGER OVER THE REGION THROUGH
SUNDAY AFTERNOON/EVENING...19/06Z FORECAST JUST CARRIED MENTION
THROUGH 10Z WITH INITIAL ROUND. AFTER THAT RESIDUAL MOISTURE
COULD ALLOW LOW CLOUDS WITH IFR/LOWER RANGE MVFR CONDITIONS
POSSIBLE UNTIL DAYTIME HEATING CAN IMPROVE CONDITIONS.
HOWERVER...MIXING FROM CONTINUED SHOWERS/ISOLD TSTMS WOULD IMPACT
THAT. ANOTHER ROUND OF CONVECTION EXPECTED SUNDAY AFTN AND
EVENING.

CHERMOK

&&

PREV DISCUSSION... /ISSUED 338 PM CDT SAT MAY 18 2013/

DISCUSSION...
SEVERE THUNDERSTORM CHANCES THROUGH SUNDAY EVENING ARE THE PRIMARY
FORECAST CONCERNS.

WESTERN UPPER WAVE WAS DRIFTING TOWARD THE ROCKIES THIS AFTERNOON.
STRONG SOUTHWEST FLOW AHEAD OF THIS SYSTEM WAS OVERSPREADING HIGH
PLAINS REGION...INDUCING CYCLOGENESIS IN SOUTHWEST NEBRASKA AND
WESTERN KANSAS WHERE SKIES HAD CLEARED. STRONG INSTABILITY HAS
DEVELOPED AHEAD OF THIS LOW WITH MOST UNSTABLE CAPES RUNNING OVER
4000 J/KG FROM SOUTHWEST NEBRASKA THROUGH CENTRAL KANSAS...JUST
AHEAD OF DRY LINE. SPC HAS JUST ISSUED A TORNADO WATCH FOR THESE
AREAS COVERING WESTERN NEBRASKA THROUGH MUCH OF WESTERN INTO CENTRAL
KANSAS. FOR OUR AREA...BROKEN MID LEVEL CLOUD COVER HAS DAMPENED
INSOLATION THIS AFTERNOON...HOLDING TEMPERATURES IN THE LOWER 80S.
OVERNIGHT EXPECT CONVECTION FROM WESTERN AREAS TO ROLL EAST AND
NORTHEAST ACROSS CENTRAL INTO EASTERN NEBRASKA...AND EVENTUALLY
SOUTHWEST IOWA...AS LOW LEVEL JET PUSHING 40KT CONTINUES TO PUMP
HIGHER THETA-E AIR INTO OUR REGION. HOWEVER...EXACT EVOLUTION OF
WESTERN CONVECTION WILL HAVE TO BE WATCHED AS SEVERAL SHORT RANGE
MODELS SUGGEST A SPLIT IN ACTIVITY WITH ONE AREA LIFTING INTO
NORTHEAST NEBRASKA AND ANOTHER SETTING UP OVER NORTHERN KANSAS. BUT
OTHERS SUGGEST A MCS WILL ROLL RIGHT INTO EASTERN NEBRASKA LATE THIS
EVENING. AT ANY RATE...PRECIP CHANCES WILL BE ON THE INCREASE FROM
LATE EVENING ON...WITH THE THREAT OF SEVERE WEATHER STILL THERE.
MODELS SUGGEST ELEVATED CAPE VALUES WILL STILL BE TOPPING 2000 J/KG
AS STORMS MOVE IN...SO HAIL IS CERTAINLY A THREAT. IF STORMS DO NOT
BECOME ELEVATED WITH TIME AS EXPECTED...THEN WINDS COULD ALSO BE A
PROBLEM...ESPECIALLY DURING THE LATE EVENING. MOST LIKELY AREAS FOR
SEVERE WOULD BE NEAR THE KANSAS BORDER WHERE A PLURALITY OF SHORT
RANGE ENSEMBLE MEMBERS PAINT A SWATH OF STRONG STORMS...OR OVER
NORTHEAST NEBRASKA WHERE SEVERAL MODELS POINT TO MCS TRACK.

ACTIVITY SHOULD CONTINUE WELL PAST MIDNIGHT BEFORE MOVING EAST OF
OUR AREA SUNDAY MORNING. LOOKS LIKE WE COULD HAVE A SUBSTANTIAL LULL
IN ACTIVITY DURING THE MORNING BEFORE ROUND TWO BEGINS SUNDAY
AFTERNOON. UPPER TROUGH WILL PUSH FARTHER INTO THE PLAINS...PUSHING
SURFACE TROUGH/LOW INTO EASTERN NEBRASKA AND EASTERN KANSAS.
SUBSTANTIAL INSTABILITY WILL EXIST AHEAD OF THIS BOUNDARY DURING THE
AFTERNOON...BUT SHEAR PROFILES WILL BE DECREASING WITH TIME AS WE
HEAD LATER IN THE AFTERNOON OWING TO SLACKENING GRADIENT CLOSER TO
SURFACE/UPPER TROUGHS. VERY STEEP LOW AND MID LEVEL LAPSE RATES ON
THE ORDER OF 8 C/KM WILL EXIST OVER MUCH OF OUR AREA...AND FORECAST
SOUNDINGS SHOW INHIBITION GOING AWAY BY MID TO LATE AFTERNOON. MIXED
LAYER CAPE VALUES OVER 2500 J/KG ARE PROGGED OVER MUCH OF OUR
AREA...WITH 0-6KM SHEAR AROUND 40KT. SO SUPERCELLS LOOK LIKELY WITH
LARGE HAIL AND DAMAGING WINDS CERTAINLY...BUT TORNADO POTENTIAL IS
STILL IN QUESTION. LOW LEVEL SHEAR IS MOST PRONOUNCED IN OUR FAR
SOUTHEAST CWA...BUT ANY WARM FRONTAL BOUNDARY THAT ROTATES NORTH
AROUND SURFACE LOW WILL BE A CANDIDATE TO FOCUS TORNADO THREAT AS
WELL.

SEVERE THREAT WILL LAST THROUGH THE EVENING BEFORE SURFACE BOUNDARY
SHIFTS EAST AND FOCUSES STORMS MORE IN IOWA AND MISSOURI. HOWEVER
UPPER LOW CUTTING OFF JUST NORTH OF NEBRASKA AND LINGERING MID
LEVEL INSTABILITY WILL BRING CONTINUED THUNDER CHANCE INTO MONDAY.

THAT LOW WILL REMAIN IN OUR AREA THROUGH AT LEAST MID
WEEK...BRINGING OFF AND ON SHOWERS AND ISOLATED THUNDERSTORMS ALONG
WITH COOLER TEMPERATURES. IT LOOKS LIKE A WARMING TREND IS IN STORE
FOR LATE IN THE WEEK AS UPPER LOW FINALLY MOVES EAST AND HEIGHTS
BEGIN TO RISE.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 18, 4:53 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT SAT MAY 18 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
553 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SEVERE STORMS
ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS ALONG WITH LOCALLY
HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

A LARGE UPPER LEVEL SYSTEM HAS COMBINED WITH STRONG SHEAR AND
INSTABILITY TO CREATE SCATTERED THUNDERSTORMS...A FEW
SEVERE...FROM WESTERN NEBRASKA INTO NORTHWEST KANSAS SATURDAY
AFTERNOON. THIS ACTIVITY WILL SPREAD NORTHEAST TONIGHT AS THE
UPPER SYSTEM MOVES SLOWLY EAST AND A LOW LEVEL JET STRENGTHENS
OVER THE REGION. ALTHOUGH WIND SHEAR IS FORECAST TO BE LESS OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA THAN LOCATIONS TO THE
WEST...AND SURFACE BASED INSTABILITY SHOULD WEAKEN...CONDITIONS
REMAIN FAVORABLE ENOUGH SO THAT STORMS THAT MOVE OR DEVELOP INTO
THE REGION COULD BE SEVERE.

AFTER A POSSIBLE LULL IN THE ACTIVITY SUNDAY MORNING...ADDITIONAL
THUNDERSTORMS SHOULD DEVELOP SUNDAY AFTERNOON AS THE UPPER SYSTEM
CONTINUES MOVING EAST. THE HIGHEST INSTABILITY AND WIND SHEAR
SUNDAY AFTERNOON AND EVENING IS EXPECTED TO EXTEND FROM SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TO POINTS SOUTH. ALTHOUGH THE
GREATEST CONCENTRATION OF SEVERE WEATHER SUNDAY COULD BE ACROSS
THAT AREA...SEVERE STORMS ARE POSSIBLE OVER ALL OF EASTERN
NEBRASKA AND WESTERN IOWA DUE TO THE STRENGTH OF THE UPPER SYSTEM
AND AT LEAST MODEST INSTABILITY EXPECTED OVER MUCH OF THE AREA.
VERY LARGE HAIL AND DAMAGING WINDS ARE AMONG THE HAZARDS ON
SUNDAY. WITH A POSSIBLE DRY-LINE OR WARM FRONT IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE SEVERE WEATHER THREAT OVER THE AREA SHOULD SHIFT TO FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SUNDAY EVENING BEFORE MOVING
OUT OF THE REGION SUNDAY NIGHT. WITH THE UPPER LEVEL SYSTEM
CLOSING OFF AND STALLING OVER THE PLAINS...ISOLATED THUNDERSTORMS
REMAIN POSSIBLE THEN MONDAY AND TUESDAY...MAINLY WITH AFTERNOON
HEATING. ISOLATED STORMS COULD BE SEVERE MONDAY AFTERNOON IF
ENOUGH LOW LEVEL MOISTURE AND INSTABILITY CAN LAG BENEATH THE
COOLING UPPER LEVEL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH STORM SPOTTER ACTIVITY MAY BE REQUIRED LATE THIS
EVENING...SPOTTERS WILL MORE LIKELY BE NEEDED SUNDAY AFTERNOON AND
EVENING.

CHERMOK

In the hours before

Local storm report, May 18, 9:40 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
05/18/2013                   PLATTE             NE   EMERGENCY MNGR

            SPOTTY TREE DAMAGE REPORTED ALONG WITH SOME POWER
            OUTAGES.

&&

PEARSON
Local storm report, May 18, 10:31 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1131 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HAIL             FAIRBURY                40.14N 97.18W
05/18/2013  E1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, May 18, 10:36 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1136 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             JANSEN                  40.19N 97.08W
05/18/2013  E1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

PEARSON
Special weather statement, May 18, 10:42 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT SAT MAY 18 2013

NEZ089>093-190515-
RICHARDSON NE-JOHNSON NE-GAGE NE-NEMAHA NE-PAWNEE NE-
1142 PM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON...JOHNSON...CENTRAL
GAGE...NEMAHA AND PAWNEE COUNTIES UNTIL 1215 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEATRICE
TO BERN...OR ALONG A LINE EXTENDING FROM 29 MILES NORTH OF MARYSVILLE
TO 21 MILES WEST OF FALLS CITY...AND MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FALLS CITY...AUBURN...TECUMSEH...WYMORE...PAWNEE CITY...HUMBOLDT...
PERU...STERLING...ADAMS...BLUE SPRINGS...COOK...JOHNSON...TABLE
ROCK...SHUBERT...VERDON...STELLA...RULO...DAWSON...NEMAHA AND FILLEY.

LAT...LON 4017 9680 4052 9655 4052 9567 4051 9569
      4047 9569 4046 9564 4042 9566 4034 9562
      4031 9565 4030 9557 4026 9555 4023 9547
      4018 9548 4012 9540 4004 9542 4000 9531
      4000 9636
TIME...MOT...LOC 0438Z 234DEG 51KT 4026 9671 3997 9598

MAYES
Local storm report, May 18, 11:00 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1200 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     6 S BEATRICE            40.18N 96.75W
05/18/2013                   GAGE               NE   LAW ENFORCEMENT

            ROOF TAKEN OFF OF A SHED ALONG HWY 77.

&&

J-E.KLISH
Special weather statement, May 18, 11:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1224 AM CDT SUN MAY 19 2013

IAZ055-069-NEZ034-045-052-190600-
POTTAWATTAMIE IA-HARRISON IA-DOUGLAS NE-WASHINGTON NE-BURT NE-
1224 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
WESTERN HARRISON...DOUGLAS...WASHINGTON AND SOUTHEASTERN BURT
COUNTIES UNTIL 100 AM CDT...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELKHORN...OR 12 MILES NORTHWEST OF
OMAHA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...BLAIR...ELKHORN...MISSOURI VALLEY...LOGAN...ARLINGTON...FORT
CALHOUN...MONDAMIN...KENNARD...MODALE...BENNINGTON...BOYS TOWN...
LITTLE SIOUX...MAGNOLIA AND WASHINGTON.

LAT...LON 4120 9604 4134 9641 4137 9642 4139 9640
      4140 9633 4143 9633 4144 9636 4145 9637
      4182 9610 4181 9583 4164 9564
TIME...MOT...LOC 0521Z 208DEG 43KT 4137 9621

MAYES

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
May 18, 11:42 PM CST
Where
Fremont County, 0.69 mi S of Payne
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
40.660, -95.750

A department of roads sensor along I29 measured a thunderstorm wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440830.